5 Year Old Son just recently diagnosed with ADHD/ODD, on Concerta, Need Help!!!
My son who is five years old was diagnosed with adhd and odd and aggressive disorder almost a month ago. He was put on Concerta for the adhd, and referred to see a psychologist for the ODD. He had a couple of side effects from the medication the first couple of weeks, loss of appetite and complained of his tummy and back hurting a lot, also he was very tired all the time and sluggish. Now he is doing much better on the meds, hardly no more side effects, although he is having a lot of trouble in school still. He is in a special preschool class, because he was developmentally delayed. He had seemed to be doing very well this school year, only having a few outbursts and acting up here and there.. although once he started the Concerta medication, his teacher has told me that he is gotten so much worse, she feels he was better when he was not on the meds. He wont listen or follow directions, he acts out, throwing his toys and yelling at the teacher calling her names and stuff. He wont change centers when he is suppose to and will act out if asked to, he is very emotional and angry a lot in school now, even worse then before.. although at home he seems to be doing so much better since starting the meds. He takes time to do things more, concentrates and listens better. I can tell he is really taking his time to think things through and do every tasks, not that every day is perfect he still has his outbursts and hard times but he seems to be doing better then before. I am wondering if this is the right medication for him, should he be on something else? what should i do??
While stimulant medications can excite some children, in effect having a result that is opposite their intended result, when this occurs it is evident both at home and at school. You would notice the impact just as the folks at school do. Now, dosing can be difficult with stimulant medications, and he is likely on a dose of 18 mg. This would be a very standard dose for such a young child, and it may not be wise to exceed it at his age. It would make sense to persist with this a while longer, and if there isn't improvement perhaps employ a different medication, such as Adderall (adderrall). In addition, though, a systematic program to manage the behavior will be as critical as the medication. That is where the psychologist can be helpful to you. It isn't the face-to-face time in the office that will be the most important ingredient for your son; rather, it is the psychologist's collaboartion with you and the school in addressing the behavior that will be important. You might also want to discuss with the prescribing doctor the addition of a small amount of medicine like Clonidine or Tenex, anti-hypertensives which can be useful in children who display both ADHD and ODD.
When does your son take his Concerta-is his preschool class in am or afternoon? It might depend on when he gets his meds as to how well he may do. Does he sleep well or take a nap during day..if class in am and he's tired this may be a reason. The doctor probably needs to know how he is doing with meds and might have to adjust. My 12 year old son is on Focalin now and he is doing good on it..he's ADHD and bi-polar. We have had to try alot of different meds and different combinations. We have also had alot of behavior problems and just within past year he has been dx as bi-polar. Do you know if anyone in your family is bipolar? The tx(meds) for ADHD,bi-polar or ODD may need to be monitered because the meds may cause effects on another dx...sometimes Ritalin etc when wearing off will cause the child to crash and the bi-polar characteristics take over. Read as much as you can and keep a good log of how your son acts to let your doc know. Ask the teacher to document behaviors and see if she can relate them to anything else going on in the class. Ask for another IEP meeting if you need to..I just came from one for my son. I hope this helps..just remember that you are your son's best advocate and to keep asking questions. Good luck!
Thank you for your comments. My sons preschool class is in the afternoon, he gets on his school bus around 11am and is home by 3pm. I give him the Concerta medication at 9am in the morning. He is soon to have a new IEP done with his school, havent been told the exact dates yet. Actually while writing my question on this forum my son was in school, he came home today with a note from his teacher saying that he had a great day finally, that he was very good and participated and did all his work, i was so happy to hear that and proud of him. I hope this keeps up, I know its just one day but it shows that he is capable of it. I also had an appointment today with his psychologist, this is the second time i have seen her. Talked to her about my concerns, right now she believes we should leave the meds as is, and not change anything for now, although we did talk about his diet and concerns about that. Soon after he started on Concerta, they had changed their lunch/snack program at the school, before I would send a lunch with him with things i know he would eat, and he usually ate most of his lunch if not all.. but after starting the medication he would not eat it, due to the side effect of the appetite loss. which has gotten much better recently. But not only a week after he started his medication, they changed their snack to where they provide it for them and we dont send it in daily, we just have to send in one bulk thing like once a week or two, and they make the snack for them, and all the kids in his class, which are only six, but they are all expected to eat the same thing. Now me and his psychologist think that could cause his problems in school, because his blood sugar is low and he isnt getting the what he needs. She suggested either giving him his lunch before school, in place of his breakfast, or some way to get it in him, or ask the teacher if she can make an exception and see if that works, or helps. i am going to try to send that in with him and see how he does.. atleast a sandwich, which he is use to having at lunchtime. Also it was mentioned about bi-polar.. yes there is a history of that in my family. My grandmother and aunt that we know of had it.. and I believe my sister was just diagnosed with it, although no one in the family ever saw any signs of it in her.. but my family has always believe i am bi-polar or that i have some type of chemical imbalance, though i have never gotten it checked or seen a doctor for it. I wondered about that with my son, but havent heard anything from the doctors on that issue, just the adhd and odd. I would love any advice or comments anyone has on these issues I am dealing with, thanks!!!! I just found this site and have found it to be more informative then most I have seen out there. Will check back as much as possible. thank you!!!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.